Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 66, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 26, 2002, 3:53 PM CDT for Yoakum County, Texas. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2002, 3:53 PM CDT (20:53 UTC)
- Expired
- May 26, 2002, 4:15 PM CDT
- In force
- 22 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Yoakum County, TX
The radar
The Lubbock radar (KLBB), 118 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 3:55 PM CDT | Hail 0.75 | Bronco, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 3:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 537 J/kg
- Mixed-layer CIN
- -287 J/kg
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLUB 262053 CCA SVRLBB TXC501-262115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTED TIME REFERENCE TO CDT NOT MDT NATIONAL WEATHER SERVICE LUBBOCK TX 350 PM CDT SUN MAY 26 2002 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YOAKUM COUNTY IN NORTHWEST TEXAS * UNTIL 415 PM CDT * AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH 4 MILES SOUTHWEST OF BRONCO...OR ABOUT 16 MILES WEST OF PLAINS...MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... BRONCO... TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3320 10325 3319 10273 3337 10269 3337 10305
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:30 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, May 26, 2:30 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 230 PM CDT SUN MAY 26 2002 SURFACE ANALYSIS AT 19Z REVEALS DRYLINE ACROSS EASTERN NEW MEXICO FROM EAST OF TUCUMCARI TO NEAR CARLSBAD WITH VISIBLE SATELLITE SHOWING CU FIELD RAPIDLY BUILDING SOUTH OF CLOVIS. A RETREATING WARM FRONT WAS ALSO NOTED FROM NEAR KDFW WEST AND NORTH INTO THE TX PANHANDLE. FEEL THAT DRYLINE WILL NOT MIX THAT FAR EAST...I.E. TO PERHAPS TO NEAR THE TX BORDER THIS AFTERNOON AS SFC TROF REMAINS ACROSS PLAINS OF NEW MEXICO WITH BREEZY S-SE WINDS AOA 20 KTS OVER WEST TX. AVN SEEMS TO HAVE MUCH BETTER HANDLE THAN THE ETA MODEL ON RETAINING LOW LEVEL MOISTURE ACROSS MUCH OF THE CWFA THIS AFTERNOON. WATER VAPOR IMAGERY INDICATING SPEED MAX TRANSLATING FROM NORTHWEST MEXICO INTO SOUTHWEST TEXAS WITH UPSTREAM VORT MAX MOVING INTO FAR SW ARIZONA. THIS FEATURE...COMBINED WITH ABUNDANT LOW-LEVEL MOISTURE...CONVERGENCE ON THE DRYLINE...AND LITTLE CIN SHOULD EASILY SPARK CONVECTION DURING THE NEXT 1-2 HOURS TO THE WEST AND SOUTHWEST OF CWFA. AGREE WITH LATEST SPC SWODY1 THAT SOME STORMS COULD TAKE ON SUPERCELLULAR STRUCTURE WITH THE MAIN THREAT BEING LARGE HAIL. INCREASING H70-H85 FLOW TONIGHT SHOULD SUSTAIN STORMS WELL INTO THE EVENING. CONTINUED CHANCES OF PRECIP WITH SEVERE THREAT LOOKS GOOD FOR MEMORIAL DAY/EVENING. MID LEVEL SOUTHWEST FLOW PROGGED TO INCREASE TO NEAR 40 KTS AS UPPER SYSTEM MOVES EAST TOWARD THE SOUTHERN PLAINS WITH DRYLINE BEING NUDGED A LITTLE FURTHER EAST INTO THE WESTERN CWFA. WEAK FRONT TO SLIDE INTO THE AREA ON TUESDAY AS UPPER TROF LOOKS TO BE ORIENTED JUST EAST OF AREA WITH MODELS SIMILAR ON DEVELOPING SFC LOW WEST OF LUBBOCK. BEST CHANCE OF STORMS LOOKS TO BE NORTH AND EAST OF LUBBOCK AREA IN AREA OF DEEPER MOISTURE. IN THE EXTENDED...UPPER LEVEL RIDGE BUILDS OVER FOUR CORNERS VICINITY WITH ATTENDANT NORTH TO NORTHEAST FLOW ALOFT WED THRU FRI. THIS PATTERN IS USUALLY UNFAVORABLE FOR STORMS AND WILL LEAVE GOING FORECAST DRY. RIDGE PROGGED TO BUILD INTO WEST TEXAS FOR THE WEEKEND WITH CORRESPONDING DRY CONDITIONS AND WARMER TEMPS. PRELIM NUMBERS... FRIONA 57/83/57/83 7443 TULIA 58/84/58/84 7453 LUBBOCK 60/86/62/86 6453 BROWNFIELD 60/88/62/87 6453 CHILDRESS 63/85/64/84 5453 ASPERMONT 65/86/67/85 4353 .LUB...NONE. SGE
In the hours before
Special weather statement, May 26, 11:55 AM CDT, 3 hours 58 minutes before
TXZ021>044-261930- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1155 AM CDT SUN MAY 26 2002 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND LOW ROLLING PLAINS THIS AFTERNOON AND TONIGHT. RICH GULF MOISTURE CONTINUES TO FLOW NORTH-WESTWARD BACK INTO THE REGION LATE THIS MORNING. THE DRYLINE WAS LOCATED OVER THE PLAINS OF EASTERN NEW MEXICO AND WILL BEGIN TO MOVE EASTWARD DURING THE AFTERNOON. ALSO A SURFACE TROUGH OF LOW PRESSURE WILL HELP TO SHARPEN THE DRYLINE THIS AFTERNOON ALONG THE TEXAS/NEW MEXICO STATE LINE. AN UPPER LEVEL DISTURBANCE OVER SOUTHERN ARIZONA WILL ALSO APPROACH THE REGION LATE THIS AFTERNOON AND EVENING. SURFACE HEATING COMBINED WITH CONVERGENCE ALONG THE DRYLINE...PLUS THE UPPER LEVEL DISTURBANCES MOVING ACROSS THE AREA WILL AID STORM DEVELOPMENT LATER THIS AFTERNOON AND EVENING. THE PRIMARY THREAT AT THIS TIME APPEARS TO BE LARGE HAIL AND DAMAGING WINDS. STORMS THAT FORM WILL MOVE SLOWLY EASTWARD DUE TO WEAK UPPER LEVEL WINDS. LOCALLY HEAVY RAIN MAY ALSO BE POSSIBLE DUE TO THE SLOW MOVEMENT OF THE STORMS. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
Special weather statement, May 26, 3:30 PM CDT, 23 minutes before
TXZ021>024-027>030-033>036-039>041-262130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 330 PM CDT SUN MAY 26 2002 SEVERE THUNDERSTORM WATCH 337 IS IN EFFECT UNTIL 9 PM FOR PORTIONS OF THE SOUTHERN TEXAS PANHANDLE AND THE SOUTH PLAINS. COUNTIES INCLUDED IN THE WATCH ARE: BAILEY...BRISCOE...CASTRO...COCHRAN...CROSBY...FLOYD...HALE...HOCKLEY ...LAMB...LUBBOCK...LYNN...PARMER...SWISHER...TERRY AND YOAKUM. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE ARAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 3:51 PM CDT | Severe Thunderstorm Warning | LUB | Yoakum | 24 min |
| May 26, 5:51 PM CDT | Severe Thunderstorm Warning | LUB | Hale | 39 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.